Hail, Rutherford
- When
- June 11, 10:48 AM CST
- Where
- Rutherford County, Smyrna
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.983, -86.533
Ham radio operator reported quarter size hail.
25 thunderstorm wind, 3 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 11, 8:45 AM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 945 AM CDT WED JUN 11 2003 SAT SHOWS CONVECTIVE TREND DOWNWARD ON INTENSITY/COVERAGE FOR ACTIVITY ALONG TN/KY BORDER. SPC JUST ISSUED SWOMCD DISCUSSING GOOD CHANCE OF STRONG STORMS THIS AFTERNOON FOR US. INSTABILITY VERY HIGH SO ATMOSPHERE PRIMED. SHOULD BE A GOOD FOCUS ALONG OUTFLOW BOUNDARY NOW OVER NORTHERN COUNTIES. WILL BE A WATCH SHORTLY. WILL UPDATE ZONES WHNE WATCH ISSUED. .BNA...NONE. MAG
TNZ005>011-022>034-056>066-075>080-093>097-121030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 945 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AND VERY UNSTABLE ATMOSPHERE WILL REMAIN OVER MID TENNESSEE...ALONG WITH SEVERAL LINGERING SURFACE BOUNDARIES. THE WEATHER WILL BECOME ESPECIALLY ACTIVE THIS AFTERNOON AND TONIGHT AS A STRONG DISTURBANCE MOVES ACROSS THE AREA. THUNDERSTORMS WILL BECOME WIDESPREAD AT TIMES. MANY OF THE THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS...WHICH COULD LEAD TO PONDING ON ROADS AND COULD CAUSE SMALL STREAMS TO RISE RAPIDLY. SOME THUNDERSTORMS WILL PRODUCE DAMAGING WINDS AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED OVER THE NEXT SEVERAL DAYS. SCATTERED THUNDERSTORMS ARE A GOOD BET THROUGH THE PERIOD...AND LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS LIKELY TODAY AND MAY BE NEEDED AT TIMES THROUGH THE FORECAST PERIOD. 13
TNZ005>011-022>034-056>066-075>080-093>097-111800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1109 AM CDT WED JUN 11 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 4 PM CDT FOR ALL OF MIDDLE TENNESSEE... AT 11 AM CDT...A BAND OF STRONG THUNDERSTORMS EXTENDED ALONG THE TENNESSEE AND KENTUCKY BORDER. ANOTHER AREA OF STRONG STORMS DEVELOPED WITHIN THE PAST HOUR ALONG INTERSTATE 65 FROM NASHVILLE SOUTH TO NEAR PULASKI. THE STORMS WERE MOVING NORTHEAST AT 25 TO 35 MPH. WITH THE STORMS...EXPECT STRONG GUSTY WINDS...HAIL...AND VERY HEAVY RAIN. PONDING OF WATER IN LOW LYING AREAS AND ON ROADWAYS WILL BE LIKELY WITH THE HEAVY RAIN. STORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON HOURS... AFFECTING MOST OF MIDDLE TENNESSEE. IF THUNDERSTORMS APPROACH YOUR LOCATION...MOVE INDOORS UNTIL THE STORMS HAVE PASSED. IF NO PERMANENT SHELTER IS AVAILABLE...GET INSIDE A CAR TO PROTECT YOURSELF FROM LIGHTNING. 05
The Nashville radar (KOHX), 29 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
25 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Ham radio operator reported quarter size hail.
TDOT reported several trees were blown down between Smyrna and Walter Hill.
Spotter reported trees were down. Also, there was a newspaper report that a 350 year-old white oak tree was blown down at the Sam Davis Home in Smyrna. The tree fell on a school bus (YMCA van). There was no one on the bus at the time. 62 children from the YMCA Summer Odyssey program were getting a tour of the house when the tree fell. 6 other large trees fell and damaged the Spring House at the historic site.
Spotter reported penny size hail.
State Park employee reported half of barn was destroyed northwest of Fall Creek Falls S.P. near Spencer.
Several trees were uprooted and were blocking some roads near Lobelville.
TDOT reported a tree was down and blocking a road.
TDOT reported 3 trees were down.
EMA reported tree limbs were down around the county.
TDOT reported one tree was down.
TDOT reported 3 trees were down between Lynnville and Bodenham.
TDOT reported numerous trees were blown down.
EMA reported numerous trees were blown down.
Spotter reported numerous trees were down. A large pavilion partially collapsed. There was roof damage to one home and 2 windows were blown out of another home. A tree fell on a home in Dickson.
TDOT reported numerous trees down.
Ham radio operator reported large trees were blown down.
Ham radio report of penny size hail.
Public reported several trees were blown down in Brentwood.
TDOT reported several trees down around Burnham.
EMA reported numerous trees were down.
A large tree fell on a minivan during a severe thunderstorm. It killed a 58 year-old woman who was driving southbound on Liberty Church Road.
TDOT reported a tree down.
TDOT reported a tree down.
Ham radio operator reported trees down and one power line down.
Public report of trees down along I-40 at mile marker 225.
Lightning caused a natural gas service line to rupture on Corinth Rd. 8 people had to be evacuated from their homes as a precaution. One home owner was able to put out the fire with a boat fire extinguisher.
NWS employee reported 2 trees were down.
Spotter measured a wind gust of 65 mph. Newspaper article reported that there were about 20 trees blown down around the county.
EMA reported trees down.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Williamson | 2003-06-11 | 58 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362815, 5362816, 5362877, 5362878, 5362879, 5362880, 5362956, 5362883, 5362881, 5362884, 5362882, 5362888, 5362955, 5362958, 5362889, 5362952, 5362953, 5362957, 5362885, 5362891, 5362954, 5362886, 5362887, 5362895, 5362890, 5362959, 5362892, 5362894, 5362893.